Alert archive / Nebraska / Flash Flood Warnings in 2005

Flash Flood Warning 16, NWS Hastings, NE

June 7, 2005Buffalo County, Nebraska

NWS Hastings, NE issued this flash flood warning at Jun 7, 2005, 12:53 AM CDT for Buffalo County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2005, 12:53 AM CDT (05:53 UTC)
Expired
Jun 7, 2005, 7:00 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Buffalo County, NE

The radar

The Grand Island radar (KUEX), 82 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3224 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.1
Supercell composite
13.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 070558
FFWGID
NEC019-071200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1253 AM CDT TUE JUN 7 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 700 AM CDT

* AT 1249 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY
  HEAVY RAIN FROM 6 MILES NORTH OF RIVERDALE TO 5 MILES NORTH OF
  GIBBON...OR FROM 12 MILES NORTH OF KEARNEY TO 16 MILES NORTHEAST OF
  KEARNEY....MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PLEASANTON...
  POOLE...

STREET FLOODING HAS BEEN REPORTED IN KEARNEY ALREADY. ONE REPORT OF
JUST OVER ONE AND ONE HALF INCHES OF RAIN ON THE EAST SIDE OF 
KEARNEY HAS BEEN GIVEN TO THE NATIONAL WEATHER SERVICE. DOPPLER
RADAR INDICATES 2 TO 3 INCHES OF RAIN MAY HAVE FALLEN IN SOME 
PARTS OF BUFFALO COUNTY. 

MUCH OF THE HEAVIEST RAIN HAS FALLEN FROM SOUTHWEST OF KEARNEY TO
NORTHEAST OF KEARNEY. THE WOOD RIVER WILL RISE OVERNIGHT...AND 
ADJACENT CREEKS AND STREAMS CAN BE EXPECTED TO OVERFLOW THEIR 
BANKS. ADDITIONAL HEAVY RAIN WILL FALL THROUGH 3 AM SOUTH OF
THE RAVENNA AREA...ESPECIALLY ALONG THE RAVENNA ROAD. ANOTHER
POCKET OF HEAVY RAIN WILL FALL IN THE PLEASANTON AREA. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4075 9935 4072 9909 4072 9880 4101 9875
      4103 9900 4103 9938
&
$$
NNNN

NOAA/NWS/MORITZ
2 follow-up statements
000 
WGUS73 KGID 070746
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
241 AM CDT TUE JUN 7 2005

NEC019-071200-
BUFFALO NE-
241 AM CDT TUE JUN 7 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 700 AM CDT FOR BUFFALO
COUNTY...

THOUGH THUNDERSTORMS HAD ENDED...OR MOVED OUT OF BUFFALO COUNTY...
A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM TODAY. 

VERY HEAVY RAIN OF AT LEAST 1 TO 3 INCHES FELL OVER MUCH OF SOUTHERN
AND EASTERN BUFFALO COUNTY LATE MONDAY EVENING AND EARLY TUESDAY
MORNING. MUCH OF THE RAIN FELL IN THE WOOD RIVER BASIN FROM SHELTON
UPSTREAM TO RIVERDALE...WITH AN AVERAGE OF 2 INCHES IN THE BASIN
ALONG THAT STRETCH OF RIVER. THE WOOD RIVER WILL CONTINUE TO RISE
AND MAY OVERFLOW ITS BANKS IN SOME AREAS. 

OTHER STREAMS IN EASTERN AND SOUTHERN BUFFALO COUNTY WHICH COULD
FLOOD INCLUDE...

THE BOX ELDER CREEK NORTH OF GIBBON
THE DRY CREEK NORTH OF KEARNEY
THE PRAIRIE CREEK NORTH OF SHELTON
THE CHERRY CREEK SOUTHEAST OF RAVENNA
AND LOW LYING AREAS ADJACENT TO THE PLATTE RIVER DOWNSTREAM OF 
ODESSA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

LAT...LON 4075 9935 4072 9909 4072 9880 4101 9875
      4103 9900 4103 9938

$$

NOAA/NWS/MORITZ
000 
WGUS73 KGID 071131
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
629 AM CDT TUE JUN 7 2005

NEC019-071139-
BUFFALO NE-
629 AM CDT TUE JUN 7 2005

...THE FLASH FLOOD WARNING FOR BUFFALO COUNTY IS CANCELLED...

RAINFALL HAS ENDED ACROSS BUFFALO COUNTY AND WATER LEVELS HAVE 
RECEDED.  FLASH FLOODING IS NO LONGER OCCURRING OR EXPECTED.  

LAT...LON 4075 9935 4072 9909 4072 9880 4101 9875
      4103 9900 4103 9938

$$

FAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 3:10 PM CDT, 9 hours 43 minutes earlier.

Area forecast discussion, Jun 6, 3:10 PM CDT, 9 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
310 PM CDT MON JUN 6 2005

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.  FOCUS IS ON
THUNDERSTORM POTENTIAL THE NEXT FEW NIGHTS.  WARM AIR CONTINUES TO
SPREAD INTO OUR REGION IN SHORTWAVE RIDGE PATTERN COMBINED WITH
STEADY SOUTHERLY WINDS.  TEMPERATURES HAVE RISEN INTO THE LOW TO MID
80S SO FAR THIS AFTERNOON.

WARM AIR ADVECTION CONTINUES TONIGHT...AND A WEAK SHORTWAVE TROUGH
PUSHES EAST FROM THE HIGH PLAINS AFTER DARK.  THE NOCTURNAL LOW
LEVEL JET INCREASES TO 50KTS AROUND MIDNIGHT AS THE SHORTWAVE TROUGH
APPROACHES.  ISENTROPIC LIFT IS PRESENT AHEAD OF APPROACHING
WAVE...ALTHOUGH THE NAM HAS SHIFTED BETTER LIFT ACROSS OUR
SOUTHERN AND CENTRAL ZONES VS OUR WESTERN COUNTIES.  ISOLATED TSTMS
REMAIN POSSIBLE AFTER DARK TONIGHT AND HAVE KEPT MENTION IN THE
FORECAST.

ON TUESDAY...THE WARM AIRMASS WILL REMAIN IN PLACE AND TEMPERATURES
WILL AGAIN TOP OUT AROUND 90 OR THE LOWER 90S.  SOUTH WINDS AGAIN
WILL REACH TO BREEZY TO WINDY CATEGORIES AHEAD OF APPROACHING SFC
TROUGH/DRY LINE.  THE FRONTAL BOUNDARY PUSHES SOUTHEAST TUESDAY
NIGHT.  MODELS SUGGESTING CAP WILL HOLD ACROSS OUR AREA...FOCUSING
CONVECTION TO OUR NORTH IN BETTER UPPER DYNAMICS.  WITH AMOUNT OF
INSTABILITY AND MOISTURE PRESENT...COMBINED WITH APPROACHING
BOUNDARY...HAVE KEPT POPS IN THE FORECAST.

THE BOUNDARY PUSHES THROUGH MUCH OF OUR CWA BY MIDDAY WEDNESDAY AND
THEN STALLS.  A COMPLEX SCENARIO LOOKS TO UNFOLD WEDNESDAY
NIGHT...WITH STALLED FRONTAL BOUNDARY ACROSS OR IN THE VICINITY OF
OUR CWA.  UPSLOPE FLOW COMBINED WITH A SERIES OF SHORTWAVES LIFTING
OUT OF THE INTERMOUNTAIN UPPER TROUGH TO OUR WEST SHOULD AID IN
FIRING CONVECTION.  THE LOW LEVEL JET STRENGTHENS WEDNESDAY
NIGHT...PROVIDING ADDITIONAL LIFT OVER THE BOUNDARY.  STILL SOME
DIFFERENCES IN MODELS AMONG BOUNDARY PLACEMENT AND AREAL PLACEMENT
OF CONVECTION WEDNESDAY NIGHT...BUT STILL GOOD CHANCES EXIST FOR
TSTMS WITH POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL REMAINING.

.LONG TERM...THURSDAY THROUGH MONDAY.  STALLED FRONTAL BOUNDARY WILL
SLOWLY SAG SOUTH ON THURSDAY BUT SHOULD REMAIN IN OR VERY NEAR OUR
CWA.  THUNDERSTORMS WILL AGAIN BE POSSIBLE ON THURSDAY IN THE
VICINITY OF THE SURFACE FRONT.  THERE COULD BE ENOUGH SHEAR THAT WITH
ABUNDANT LOW LEVEL MOISTURE SEVERE WEATHER WILL CONTINUE TO BE A
POSSIBILITY THURSDAY AFTERNOON.

NWP MODELS ARE ALL OVER PLACE FRIDAY THROUGH MONDAY WITH SIGNIFICANT
VARIATIONS.  GENERAL CONSENSUS WOULD KEEP SURFACE FRONTAL BOUNDARY
LOCATED NEAR OR A LITTLE SOUTHEAST OF OUR CWA FRIDAY THROUGH
SUNDAY.  THEREFORE...WILL CONTINUE TO HOLD PRECIPITATION CHANCES
THROUGH THE WEEKEND GIVEN BOTH PROXIMITY OF THE FRONT AND MODEL
UNCERTAINTY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

FAY/WESELY
Hazardous weather outlook, Jun 6, 11:33 AM CDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1133 AM CDT MON JUN 6 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-071200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
1133 AM CDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS TONIGHT.  LARGE HAIL THE
SIZE OF QUARTERS AND DAMAGING WIND GUSTS OF 60 MPH ARE POSSIBLE
SHOULD THUNDERSTORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE IN THE FORECAST DAILY THROUGH SUNDAY...
WITH WEDNESDAY NIGHT THROUGH FRIDAY THE MOST LIKELY TIME
FRAME FOR THUNDERSTORMS. SEVERE WEATHER IS POSSIBLE...
WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

WESELY

In the hours before

Local storm report, Jun 6, 10:41 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1041 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     HAIL             5 NW LEXINGTON          40.83N 99.81W
06/06/2005  1.75 INCH        DAWSON             NE   PUBLIC

&&

JCB
Local storm report, Jun 6, 10:42 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1042 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     HAIL             1 SW KEARNEY            40.69N 99.10W
06/06/2005  1.00 INCH        BUFFALO            NE   PUBLIC

&&

JCB
Local storm report, Jun 6, 10:55 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1055 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     HAIL             6 N LEXINGTON           40.87N 99.74W
06/06/2005  1.50 INCH        DAWSON             NE   EMERGENCY MNGR

&&

JCB
Local storm report, Jun 6, 11:22 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1122 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     HAIL             4 SE EDDYVILLE          40.97N 99.57W
06/06/2005  1.00 INCH        DAWSON             NE   EMERGENCY MNGR

            QUARTER SIZE HAIL COVERING HIGHWAY 40

&&

MORITZ
Special weather statement, Jun 6, 11:38 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1138 PM CDT MON JUN 6 2005

KSZ005>007-NEZ082>085-070600-
FRANKLIN-FURNAS-HARLAN-JEWELL-PHILLIPS-SMITH-WEBSTER-
INCLUDING THE CITY OF...PHILLIPSBURG
1138 PM CDT MON JUN 6 2005

...TORNADO WATCH #422 HAS BEEN CANCELED FOR NORTH-CENTRAL KANSAS AND
A PART OF SOUTH-CENTRAL NEBRASKA...

THE TORNADO WATCH NUMBER 422 ISSUED EARLIER THIS AFTERNOON HAS BEEN
CANCELLED FOR THE FOLLOWING COUNTIES...

IN NORTH-CENTRAL KANSAS...
PHILLIPS       SMITH       JEWELL

IN SOUTH-CENTRAL NEBRASKA...
FURNAS         HARLAN      FRANKLIN        WEBSTER

THE THREAT FOR SEVERE WEATHER HAS ENDED IN THESE AREAS.

NEZ039-040-046-047-060>062-072>075-070600-
ADAMS-BUFFALO-DAWSON-GOSPER-GREELEY-HALL-HOWARD-KEARNEY-PHELPS-
SHERMAN-VALLEY-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...MINDEN...ORD
1138 PM CDT MON JUN 6 2005

...TORNADO WATCH CONTINUES FOR PARTS OF SOUTH-CENTRAL NEBRASKA UNTIL
1 AM...

TORNADO WATCH NUMBER 422 REMAINS IN EFFECT UNTIL 1 AM FOR THE
FOLLOWING COUNTIES OF SOUTH-CENTRAL NEBRASKA...

VALLEY        GREELEY      SHERMAN        HOWARD
DAWSON        BUFFALO      HALL           GOSPER
PHELPS        KEARNEY      ADAMS

KISNER
Local storm report, Jun 6, 11:39 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1139 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     FLOOD            KEARNEY                 40.70N 99.08W
06/06/2005                   BUFFALO            NE   TRAINED SPOTTER

            HEAVY RAIN CAUSING STREET FLOODING IN KEARNEY.

&&

MORITZ

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:55 PM CDTSevere Thunderstorm WarningGIDDawson20 min
Jun 6, 9:03 PM CDTSevere Thunderstorm WarningGIDPhelps57 min
Jun 6, 10:00 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper60 min
Jun 6, 10:29 PM CDTSevere Thunderstorm WarningGIDBuffalo, Kearney46 min
Jun 6, 10:59 PM CDTSevere Thunderstorm WarningGIDDawson46 min
Jun 7, 12:41 AM CDTSevere Thunderstorm WarningGIDBuffalo49 min
Jun 7, 1:32 AM CDTSevere Thunderstorm WarningGIDBuffalo, Sherman58 min

Nearby

Flash Flood Warnings in Nebraska, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.